Delaware, 2012

Winter Weather in Delaware, February 11, 2012

February 11, 2012 · NWS PHI · 1 event in 1 county or zone

Light snow fell during the first half of the day on the 11th in Kent and New Castle Counties in Delaware. Snowfall averaged one to two inches in New Castle County and less than an inch in Kent County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Light snow fell during the first half of the day on the 11th in Kent and New Castle Counties in Delaware. Snowfall averaged one to two inches in New Castle County and less than an inch in Kent County. In Sussex County, a mixture of rain and snow fell with little if any accumulation. Because the snow fell overnight on a Friday night into a Saturday morning and most low temperatures were just at or above the freezing mark, there were few weather related incidents. Delaware State Police reported just one disabled vehicle and no snow related accidents. Precipitation started as rain on the evening of the 10th, but changed over to snow during the early morning on the 11th. The snow ended later that morning. Representative snowfall included 1.7 inches in Bear (New Castle County) and the New Castle County Airport, 1.4 inches in Glasgow (New Castle County), 1.3 inches in Newark (New Castle County), 0.8 inches in Blackbird (New Castle County) and 0.5 inches in Dover (Kent County). The snow was caused by the combination of a low pressure system that moved northeast off the North Carolina coast during the early morning on the 11th and an approaching cold front from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 10, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 10, 9:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
937 PM EST FRI FEB 10 2012

.SYNOPSIS...
LOW PRESSURE DEVELOPING OFF THE NORTH CAROLINA COAST WILL MOVE
NORTHEAST AND OUT TO SEA ON SATURDAY. AS THIS OCCURS...A COLD
FRONT WILL CROSS OUR AREA. A STRONG NORTHWEST FLOW AS WELL SOME
COLDER AIR WILL REMAIN IN THE WAKE OF THE FRONT. HIGH PRESSURE
WILL BUILD IN ON MONDAY, THEN TWO WEAK SYSTEMS COULD AFFECT THE
REGION DURING THE MIDDLE TO LATER PORTIONS OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WE ARE NOT GOING TO MAKE ANY CHANGES WITH HEADLINES, BUT BASED ON
THE 18Z MODEL RUNS AND THE NEW 00Z WRF-NNMB THE OVERALL QPF TREND
IS DOWNWARD. BASED ON THE 00Z SOUNDINGS AND PHL ACARS, THE COLDER
MODEL FCST SOLUTIONS ARE VERIFYING BETTER. AS FAR AS QPF WENT
THROUGH 00Z, THE GFS HAD VERIFIED THE BEST OF THE MODELS WITH BOTH
THE AREAL EXTENT AND PCPN AMOUNTS IN GENERAL. THE SHORT WAVE OF INTEREST
CRESTING THE APPALACHIANS WAS GENERATING SLIGHTLY LESS PCPN THAN
EXPECTED. THE LARGER SHORT WAVE IN LOUISIANA IS HANDLED THE BEST
BY THE ECMWF. IT IS SLOWER, BUT THE STRONGEST WINDS ARE ALSO EAST
OF IT, SO A MORE SHEARED EVOLUTION IS EXPECTED.

THE 18Z AND WHAT WE COULD SEE OF THE 00Z WRF-NNMB DIAGNOSTICS
SHOWED THE BEST ISENTROPIC LIFT AND TROWAL OFFSHORE. THERE IS A
FRONTOGENETIC AXIS OVER THE NWRN CWA NOW, BUT THIS TOO EDGES
TOWARD THE COAST. THE BEST FORCING WE HAVE GOING FOR HIS IS FCST
MID LVL QVEC CONVERGENCE. FOR UPDATE PURPOSES, THIS IS ALL
POINTING TOWARD A LIGHT EVENT. SINCE ALL OF THE 00Z MODELS ARE NOT
IN AND THE LATEST WRF-NNMB HAS THE RELATIVE PCPN MAX OVER OUR
CURRENT ADVY AREA, NO CHANGES WERE MADE, BUT SUSPECT AS OUR
PREDECESSOR SAID, THIS MAY BE MORE OF A GRASSIER AREA SNOW GIVEN THE
RISE IN DEW POINTS THIS EVENING IN THOSE AREAS.

PTYPE, THE COLDER TEMPS AT 850MB AND EVAP COOLING HAS LOWERED THE
FREEZING LEVEL, SO WE TRENDED THE PTYPE SNOWIER, BUT WHAT IS
GAINED IN SNOW, APPEARS LOST IN INTENSITY BASED ON UPSTREAM OBS.
TEMPS AND WINDS IN GENERAL LOOKED GOOD AND NOT TOO MANY CHANGES
WERE MADE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE EVENT WILL WIND DOWN SATURDAY MORNING FROM WEST TO EAST. THE
BEST FRONTOGENETIC FORCING SHOULD OCCUR ACROSS SOUTHEAST AREAS IN
THE MORNING...AND THE COLUMN WILL START TO COOL AS COLDER IR DRAINS
FROM THE NORTH. THIS COULD ALLOW MUCH OF CENTRAL NEW JERSEY TO
CHANGE TO SNOW...AND IN THESE AREAS MOST OF THE ACCUMULATION COULD
OCCUR SATURDAY MORNING.

OTHERWISE...THE PRECIPITATION TAPERS OFF...AND THE LOWER PORTION OF
THE COLUMN COULD BE WARM ENOUGH FOR PRECIPITATION TO MIX WITH OR
CHANGE BACK TO LIGHT RAIN BEFORE IT ENDS ACROSS THE SOUTHEAST HALF
OF THE AREA. MOISTURE LOOKS TO REMAIN TRAPPED BELOW THE INVERSION
AWAITING A MID LEVEL TROUGH FROM THE WEST. HIGH TEMPERATURES
SATURDAY COULD BE TRICKY. SNOW ACCUMULATION AND CLOUDINESS COULD MAKE
THE FORECAST HIGH FOR SATURDAY TOO HIGH...WITH THE FORMER ELEMENTS
MENTIONED AS LIMITERS. FOR NOW...HIGHS WERE GENERALLY BASED ON A MOS
BLEND AND DROPPED A DEGREE OR TWO CONSIDERING THE ABOVE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AFTER A BRIEF RESPITE SATURDAY AFTERNOON...MORE SNOW SHOWERS CAN
BE EXPECTED SATURDAY NIGHT AS THE MID-LEVEL TROF MOVES THROUGH.
HIGHEST POPS ARE ACROSS THE SOUTHERN ZONES WHERE THE BEST OMEGA IS
PROGGED. ADDITIONAL ACCUMULATIONS ARE POSSIBLE. WINDS ARE FORECAST
TO INCREASE TOWARD MORNING.

SOME SNOW FLURRIES CAN BE EXPECTED SUNDAY ACROSS THE NORTHWEST
ZONES IN THE STRONG NORTHWEST FLOW, OTHERWISE BUILDING HIGH
PRESSURE WILL KEEP THINGS DRY.

HIGH PRESSURE TAKES HOLD SUNDAY NIGHT AND MOVES OFF THE COAST
MONDAY NIGHT. A WEAK SYSTEM COULD AFFECT THE REGION DURING THE
MID-WEEK PERIOD AND AGAIN LATER NEXT WEEK.

TEMPERATURES WILL START OFF BELOW NORMAL EARLY THIS PERIOD,
TRANSITION TO NORMAL EARLY IN THE WORK WEEK AND THEN GO ABOVE
NORMAL FOR THE LATER PART OF THE PERIOD.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE 00Z TAFS CONTINUE THE FORECAST DOWNWARD SPIRAL TOWARD IFR
CONDITIONS FOR ALL TAF SITES. SNOW IS FALLING ALOFT, JUST A
QUESTION AS TO WHEN IT WILL REACH THE GROUND. ALSO THE CURRENT
FREEZING LEVEL AT KPHL OFF A ACAR SOUNDINGS IS AT ABOUT 1500 FEET.
WE INTRODUCED THE POSSIBILITY OF SOME LIGHT PRECIPITATION DURING
THIS EVENING THAT MIGHT BRING CONDITIONS DOWN TO MVFR, BUT SAVED
THE IFR CONDITIONS OVERNIGHT WHEN INTENSITY SHOULD INCREASE AND
PRECIPITATION WILL BE ALL SNOW AT KABE AND KRDG, TRANSITION TO ALL
SNOW AT THE LOCAL KPHL AIRPORTS AND CHANGE TO SNOW LATE AT KMIV
AND KACY. AS PRECIPITATION LIGHTENS IN INTENSITY DURING SATURDAY
MORNING, IT MIGHT CHANGE BACK TO A RAIN AND SNOW MIXTURE FROM THE
KPHL LOCAL AIRPORTS SOUTHEASTWARD. CONDITIONS SHOULD ALSO IMPROVE
TO MVFR CIGS AND VFR VSBYS.

WE INCREASED CIGS TO BARELY VFR LEVELS AND MAINTAINED VFR VSBYS
DURING SATURDAY AFTERNOON. BUT AN UPPER LEVEL TROF WILL TRIGGER
SCATTERED SNOW SHOWERS. THEY COULD BE INTENSE ENOUGH TO REDUCE
VSBYS TO IFR AGAIN, BUT RIGHT NOW THE AREAL COVERAGE AND DURATION
APPEAR TO BE TOO SHORT TO INCLUDE IN A PREVAILING FORECAST GROUP.
WINDS WILL INCREASE AFTER THE PASSAGE OF THIS TROF ON SATURDAY
EVENING AS REFLECTED IN THE KPHL 30 HR TAF.

OUTLOOK...
AFTER SOME POSSIBLE RESTRICTION'S ONCE AGAIN SATURDAY NIGHT AS THE
TROF MOVES THROUGH, MAINLY VFR IS EXPECTED THROUGH WEDNESDAY.

&&

.MARINE...
THE GRADIENT ON THE RETURN FLOW BEHIND THE EXITING HIGH IS ALLOWING
WINDS ALONG THE NEW JERSEY COAST TO REACH NEAR 20 KNOTS (WHICH IS
OCCURRING AT 44009 AND BARNEGAT INLET). THE GRADIENT PROBABLY
REMAINS IN PLACE THROUGH DUSK...AND SHOULD NOT INCREASE.
THEREFORE...NO SMALL CRAFT ADVISORY WILL BE RAISED FOR THE LATE
AFTERNOON AND THE EARLY EVENING.

THE GRADIENT DROPS OFF IN THE LATE EVENING AS THE PRESSURE FIELD
WEAKENS. THE FLOW PROBABLY REMAINS WEAK FROM THE SOUTHWEST UNTIL
SURFACE LOW PRESSURE CAN DEVELOP SOUTHEAST OF THE WATERS LATE
TONIGHT AND SATURDAY MORNING. SINCE THE LOW WILL STILL BE IN THE
INCIPIENT PHASE...EVEN AFTER THE GRADIENT FLOW VEERS TO THE NORTH.

THE GRADIENT DOES NOT INCREASE UNTIL SATURDAY AFTERNOON...AS THE LOW
STARTS TO DEEPEN WELL EAST OF THE DELMARVA. WINDS COULD REACH SMALL
CRAFT LEVELS LATER IN THE DAY SATURDAY...AS COULD THE DEVELOPING
EASTERLY SWELL. SINCE THIS IS LATE SATURDAY AFTERNOON...WILL HOLD ON
ON RAISING A SMALL CRAFT ADVISORY.

THE GALE WATCH REMAINS IN EFFECT SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. 12Z MODELS ACTUALLY SLOWED DOWN GALE FORCE WINDS UNTIL
LATE SATURDAY NIGHT...BUT WE'LL KEEP THE GOAL POSTS WIDE. THE
STRONGEST WINDS SHOULD OCCUR ACROSS THE SOUTHERN WATERS.

AFTER SOME SCA CONDITIONS BEHIND THE GALES ON SUNDAY NIGHT, THE
REST OF THE PERIOD LOOKS FAIRLY TRANQUIL.

&&

.TIDES/COASTAL FLOODING...
SINCE WE ARE COMING OFF THE FULL MOON ON THE 7TH...COASTAL FLOODING
WITH THIS SYSTEM DOES NOT APPEAR TO BE MUCH OF AN ISSUE. HOWEVER...
GUIDANCE FROM STEVENS SUGGESTS THAT THE SATURDAY MORNING HIGH TIDE
COULD GET CLOSE TO THE MINOR TIDAL FLOODING BENCHMARK. IN
ADDITION...CBOFS GUIDANCE SUGGESTS THE SOUTHERLY FLOW MAY BRING
CAMBRIDGE MD ON THE CHESAPEAKE BAY CLOSE TO THE MINOR TIDAL FLOODING
BENCHMARK SATURDAY MORNING. THE SOUTHERLY FLOW DOES NOT LOOK TO
SUPPORT THIS HOWEVER.

MUCH OF THE AVAILABLE TIDAL GUIDANCE SUGGESTS THAT THE SATURDAY
EVENING TIDE COULD COME WITHIN ONE-HALF FOOT OF THE MINOR TIDAL
FLOODING BENCHMARK ACROSS THE OCEAN FRONT. NOT SURE IF THIS WILL BE
THE CASE...AS WINDS SHOULD HAVE SHIFTED TO THE NORTH AND
NORTHWEST...AND DEPARTURES WILL BE COMING DOWN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR PAZ070-
     071.
NJ...GALE WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR
     NJZ025-026.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
     NJZ016>020-027.
DE...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR MDZ008.
MARINE...GALE WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...GIGI
SHORT TERM...HAYES
LONG TERM...KRUZDLO
AVIATION...GIGI/KRUZDLO
MARINE...HAYES/KRUZDLO
TIDES/COASTAL FLOODING...HAYES
Hazardous weather outlook, Feb 10, 3:28 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 AM EST FRI FEB 10 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>024-027-PAZ054-
055-060>062-067>071-110830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
328 AM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WEATHER SYSTEM WILL AFFECT THE AREA TONIGHT WITH THE POSSIBILITY
FOR A LIGHT ACCUMULATING SNOW. THE SNOW IS MOST LIKELY ACROSS
EASTERN PENNSYLVANIA AND NEW JERSEY. TRAVEL MAY BECOME HAZARDOUS
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANY ACCUMULATING SNOWS WILL END BY SATURDAY EVENING. ROADS MAY BE
LOCALLY SLIPPERY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ025-026-110830-
COASTAL ATLANTIC-COASTAL OCEAN-
328 AM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A LIGHT ACCUMULATING SNOW MAY OCCUR LATE TONIGHT. ROADS MAY BECOME
SLIPPERY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANY ACCUMULATING SNOWS WILL END BY SATURDAY EVENING. ROADS MAY BE
LOCALLY SLIPPERY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-110830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
328 AM EST FRI FEB 10 2012

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
February 11, 12:00 AM EST to 11:00 AM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364893.